Wyoming, 2010

Funnel Clouds in Wyoming, May 24, 2010

May 24, 2010 · NWS RIW · 3 events in 1 county or zone

A storm system with strong dynamic features tracked across central Wyoming. Strong mid level east to southeasterly wind coupled with light northwesterly surface wind behind a shallow cold front caused numerous funnel clouds in and east of Greybull.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A storm system with strong dynamic features tracked across central Wyoming. Strong mid level east to southeasterly wind coupled with light northwesterly surface wind behind a shallow cold front caused numerous funnel clouds in and east of Greybull.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 24, 3:09 AM MST, 10 hours 36 minutes earlier.

Area forecast discussion, May 24, 3:09 AM MST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
409 AM MDT MON MAY 24 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
THE CIRCULATION NOW OVER SOUTHWEST UTAH IS SPREADING A LONG STREAM
OF MOISTURE NORTH INTO SOUTH CENTRAL THROUGH NORTH CENTRAL WYOMING
UNDERNEATH THE TROWEL. AS MUCH AS OVER AN INCH OF RAINFALL HAS
ALREADY BEEN REPORTED IN BYG WITH MORE RAIN ON THE WAY. MANY AREAS
HAVE REPORTED FROM ONE QUARTER TO ONE THIRD OF AN INCH OF PRECIP
FROM THE WIND RIVER BASIN TO THE BIG HORN BASIN. BOUNDARY LEVEL
CONVERGENCE HAS SET UP FROM THE GREEN MOUNTAINS TO THE CASPER ARCH
AND INTO THE BIG HORN MTNS. WINDS DURING THE LAST FEW HOURS IN
CASPER HAVE BEEN FROM THE EAST TO NORTHEAST WITH HIGHLAND HAVING
BEEN BLOWING FROM THE WEST AT 10 TO 20 MPH. A BAND OF CONVECTION HAS
BEEN FORMING ALONG THAT BOUNDARY MARKING THE EASTERN EDGE OF THE
AFOREMENTIONED STRATIFORM SHIELD OF PRECIP. THE LIGHTNING HAS BEEN
CONCENTRATED OVER JEFFRY CITY EARLIER THIS EVENING AND HAS RACED TO
JUST EAST OF MONETA AND THEN TO BYG WHERE SMALL HAIL WAS REPORTED. EXPECT
THAT THIS CONVECTION WILL CONTINUE TO PROPAGATE NORTHEAST ALONG THIS
BOUNDARY EVEN THOUGH THE INDIVIDUAL CELLS ARE TRACKING DUE NORTH.
THIS MEANS MORE SIGNIFICANT PRECIP FOR JOHNSON COUNTY. WE CURRENTLY
HAVE AN URBAN AND SMALL STREAM FLOOD ADVISORY OUT FOR THE BIG HORN
BASIN EXCLUDING PARK COUNTY AS WELL AS NORTHERN JOHNSON COUNTY
THROUGH 830 THIS MORNING. WITH THE SNOW LEVEL DOWN TO ABOUT 7K THE
THREAT OF SNOW MELT IS NOT THE CONCERN...RATHER LOW ELEVATION
STREAMS. A JET COUPLET...ISENTROPIC LIFT AND Q VECTOR FORCING ARE
CONTRIBUTING TO THE FAST MOVING STRATIFORM PRECIP OVER CENTRAL AND
WESTERN WY ATTM.

AT LEAST NOW THERE IS MORE CONSISTENCY WITH THE MODEL RUNS AS THE
00Z MODEL RUN IS A LOT LIKE THE LAST 18Z RUN IN THAT THEY KEEP THE
TRACK OF THE LOW JUST TO THE SOUTH AND EAST OF RIVERTON WITH THE NAM
A LITTLE FARTHER SOUTHEAST. THIS TRACK WOULD GIVE EVEN CENTRAL WY A
BETTER SHOT AT ADDITIONAL PRECIP TODAY THAN YESTERDAYS 00Z RUN
ALLUDED TO. WILL INCREASE POPS SOMEWHAT TO ACCOUNT FOR THIS FROM THE
WIND RIVER BASIN TO THE BIG HORN BASIN WITH THE HIGHER POPS
REMAINING IN NORTHERN WY. VERY STRONG Q VECTOR FORCING IS PROGGED BY
THE NAM...ESPECIALLY OVER NORTHERN WY WHERE VALUES OF -57M^2/1E16S
ARE INDICATED. THE FORCING JUST GETS EVEN STRONGER WHEN THE DYNAMICS
REACH MONTANA TONIGHT NIGHT WHERE VALUES OF -88M^2/1E16S ARE
INDICATED. WILL CONTINUE THE HIGHER POPS THROUGH 06Z TONIGHT ACROSS
NORTHERN WYOMING. AFTER 06Z TONIGHT ANY LEFT OVER PRECIP WILL BE DUE
TO RESIDUAL WRAP AROUND SHOWERS BUT MOISTURE WILL BE RESTRICTED TO
THE FAR NORTH. THE SNOW LEVEL IS EXPECTED TO DROP BACK DOWN TO 8000
FEET TODAY AND THEN TO 6K TONIGHT MANY AREAS. WILL ISSUE A SNOW ADVISORY
FOR THE BIG HORN MTNS WHERE UP TO OVER AN ADDITIONAL INCH OF
PRECIP COULD OCCUR WHICH WOULD TRANSLATE INTO 6 TO 12 INCHES OF
SNOW FOR THAT AREA AFFECTING GRANITE AND POWDER RIVER PASSES. WILL
START THE ADVISORY AT 18Z TODAY WHEN THE NEXT BATCH OF SIGNIFICANT
PRECIP DIRECTLY FROM THE LOW ITSELF AFFECTS THE BIG HORNS
MTNS...AFTER H7 TEMPS DROP...AND WILL KEEP IT GOING THROUGH 12Z
TUESDAY. WILL ALSO ISSUE ONE FOR YNP FOR THE SAME TIME FRAME WITH
LOW END AMOUNTS EXPECTED THERE TAKING INTO ACCOUNT THE VOLUME OF
TOURISTS THERE NOW.

WEST WINDS WILL PICK UP ALMOST EVERYWHERE FOR A COUPLE OF HOURS WHEN
THE ASSOCIATED TROUGHPA TRACKS NE ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. 5 ISOHYPSE OF 3 UNIT INCREMENTS ARE INDICATED
ACROSS THE CWA WHICH WOULD INDICATE AREAS OF 25 TO 40 MPH WINDS WITH
SOME GUSTS OF 40 TO 50 MPH IN SOME AREAS.

DRIER WEATHER WILL INFILTRATE THE AREA BY TUESDAY AFTERNOON AS A
TRANSITORY RIDGE BUILDS INTO THE AREA BEFORE STEERING WINDS BACK
ONCE AGAIN TO THE SOUTH SOUTHWEST WHEN THE STRONG CIRCULATION NOW
OVER 51N/136W APPROACHES NORTHERN CALIFORNIA AND KEEPS THE THREAT OF
PRECIP OVER NW WY WED AND WED NT.

.LONG TERM...THURSDAY THROUGH MEMORIAL DAY
AN UNSEASONABLY WARM SOUTHERLY FLOW TO PREVAIL THURSDAY AND FRIDAY
WITH CHANCES SHOWERS AND LATE DAY THUNDERSTORMS ACROSS THE WEST AND
MAINLY ALONG AND EAST OF INTERSTATE 25.  COOLER WEATHER WITH CHANCES
OF SHOWERS AND THUNDERSTORMS SPREAD ACROSS THE AREA SATURDAY WITH
SHOWERS AND STORMS MOSTLY CONFINED TO THE NORTH SUNDAY.  MEMORIAL
DAY LOOKS DRY AND WARMER ACROSS WEST AND CENTRAL WYOMING.

MEDIUM-RANGE GLOBAL MODELS HAVE REACHED MORE OF A CONSENSUS...LESS
SPREAD COMPARED TO GEFS ENSEMBLE MEAN ON SPEED OF CLOSED UPPER
LOW COMING SLOWLY ONSHORE THURSDAY...LIFTING ACROSS THE NORTHERN
GREAT BASIN AND WYOMING ON SATURDAY. THE SPREAD EXISTS WITH THE
EXTENT OF THE UPPER LOW DIGGING ACROSS THE INTERMOUNTAIN WEST WITH
THE GEM THE FLATTEST AND WEAKEST AMONG THE DETERMINISTIC OUTPUT
WITH THE GFS ON THE OTHER EXTREME SHOWING THE MOST AMPLIFICATION
WITH OVERALL PATTERN ACROSS NORTH AMERICA AND THE EASTERN PACIFIC.
GEFS MEAN CONTINUES TO BE A GOOD COMPROMISE TO USE FOR FORECAST.
MAIN CHANGE TO FORECAST WAS TO SLIGHTLY INCREASE POPS WITH ACROSS
WEST FRIDAY WITH SLIGHTLY FASTER PROGRESSION OF BAROCLINIC ZONE
INTO THE WEST. WARM SOUTHERLY FLOW BETWEEN STRONG RIDGE OVER
CENTRAL PLAINS AND UPPER LOW OFF WEST COAST ADVECTS 14-15C H7
TEMPERATURES INTO CENTRAL WYOMING THURSDAY AND FRIDAY SO...AS
MENTIONED THE LAST FEW DAYS...THIS SCENARIO WILL ACCELERATE
MELTING OF MID-MOUNTAIN SNOWPACK...WITH THE GREATEST POTENTIAL
FLOODING CONCERNS ACROSS THE WIND RIVER AND POWDER- TONGUE
DRAINAGES WHERE SNOW WATER EQUIVALENTS ARE NEAR 140 PERCENT OF
AVERAGE WITH EVEN MORE SNOW EXPECTED OVER THE BIG HORN RANGE IN
THE SHORTTERM. MEAN THETA-E RIDGE WILL BE OVER THE HIGH PLAINS
WRAPPING WESTWARD ACROSS THE BIG HORN MOUNTAINS INTO SOUTH CENTRAL
MONTANA THURSDAY AND FRIDAY WITH ISOLATED THUNDERSTORMS LIKELY
INITIATING OFF EAST SLOPES OF THE BIG HORN MOUNTAINS AND HIGH
TERRAIN OF NATRONA COUNTY. ANAFRONT SLOWLY PUSHES INTO WEST FRIDAY
AND ACROSS CENTRAL WYOMING SATURDAY WITH CHANCES OF SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. UPPER LOW LIFTS INTO
MONTANA SUNDAY WITH DRIER WESTERLY CONFLUENT FLOW ALOFT PREVAILING
OVER WYOMING. UPPER RIDGE BUILDS OVER ROCKIES AND HIGH PLAINS
MEMORIAL DAY BRINGING DRY AND SEASONABLY MILD CONDITIONS.

&&

.AVIATION...
A STORM SYSTEM WILL BE MOVING THROUGH WY TODAY BRINGING WIDESPREAD
SHOWERS AND SNOW FOR THE MOUNTAINS. ISOLATED THUNDERSTORMS ARE
POSSIBLE. VFR TO MVFR CONDITIONS WILL BE ENCOUNTERED TODAY ACROSS
THE REGION. SOME IFR CONDITIONS WILL OCCUR IN THE WEST WHERE SNOW
WILL OCCUR THROUGH THE AFTERNOON HOURS. WIND SPEEDS WILL BE
INCREASING FROM WEST TO EAST ACROSS WY TODAY AS THE STORM MOVES INTO
NORTHEAST WY BY 00Z TUE. VFR CONDITIONS WILL PREVAIL ACROSS THE
SOUTH AND CENTRAL AFTER 00Z TUE. IN THE NORTH AND NORTHWEST VFR TO
MVFR CONDITIONS WILL PERSIST INTO THE EVENING HOURS AS LOW CLOUDS
AND SHOWERS LINGER IN THIS AREA.

&&

.FIRE WEATHER...
SIGNIFICANT PRECIPITATION IS EXPECTED ACROSS THE AREA
TODAY...ESPECIALLY IN NORTHERN WYOMING. THE PRECIPITATION WILL
LINGER IN NORTHERN WYOMING TONIGHT. SIGNIFICANT AMOUNTS OF SNOWFALL
ARE EXPECTED IN THE NORTHERN WYOMING MOUNTAINS THROUGH
TONIGHT...ESPECIALLY IN THE BIG HORN MOUNTAINS. WEST WINDS WILL
INCREASE FOR A COUPLE OF HOURS WITH GUSTS OF 40 TO 50 MPH IN SOME
AREAS AS THE TROUGH SWINGS ACROSS THE AREA LATE THIS AFTERNOON AND
EVENING. MILDER AND DRIER WEATHER IS EXPECTED TUESDAY. BY WEDNESDAY
HIGH TEMPERATURES WILL BE IN THE 70S IN THE LOWER ELEVATIONS EAST OF
THE DIVIDE AND THE 60S WEST. THE MINIMUM RELATIVE HUMIDITY WILL BE
IN THE MID TEENS OVER SWEETWATER COUNTY...THE UPPER GREEN RIVER BASIN
AND THE GREEN MOUNTAINS ON WEDNESDAY. ANOTHER PACIFIC STORM SYSTEM
WILL BRING MORE PRECIPITATION TO THE AREA LATER IN THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT TUESDAY
WYZ001-008-009.

&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, May 24, 12:49 PM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MDT MON MAY 24 2010

WYZ001>020-022>030-251102-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
149 PM MDT MON MAY 24 2010

...AREAL FLOOD WARNING FOR NORTHERN JOHNSON COUNTY THIS AFTERNOON
AND EVENING...

...WINTER WEATHER ADVISORY FOR THE BIG HORN MOUNTAINS FOR
THIS AFTERNOON AND TONIGHT...

...URBAN AND SMALL STREAMS FLOOD ADVISORY FOR SOUTHERN BIG HORN BASIN
THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL WILL OCCUR TODAY AND TONIGHT IN
THE BIG HORN MOUNTAINS WITH MOST OF THE SNOW OCCURRING THIS AFTERNOON
AND TONIGHT. 3 TO 6 INCHES OF SNOWFALL IS EXPECTED ACROSS MUCH OF
THE WESTERN MOUNTAINS...AND 6 TO 12 INCHES OF SNOWFALL ARE
EXPECTED OVER THE BIG HORN MOUNTAINS ABOVE 9000 FEET.  4 TO 8
INCHES ARE EXPECTED BELOW 9000 FEET WITH LITTLE ACCUMULATION BELOW
7000 FEET.

RAINFALL IN JOHNSON COUNTY WILL CAUSE LOCAL RIVER AND STREAM RISES
IN NORTHERN JOHNSON COUNTY.  UP TO AN INCH OF RAIN IS POSSIBLE TODAY
ND TONIGHT IN THIS AREA.

WEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE EXPECTED
EARLY THIS EVENING FROM ROCK SPRINGS TO CASPER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY WARM TEMPERATURES ARE EXPECTED THURSDAY AND FRIDAY THAT
WILL LIKELY ACCELERATE SNOWMELT IN THE EASTERN WIND RIVER AND
EASTERN BIG HORN MOUNTAINS WHERE SNOWPACK REMAINS WELL ABOVE
AVERAGE.  RIVERS AND CREEKS IN THESE AREAS WILL LIKELY EXPERIENCE
SIGNIFICANT RISES LATE THIS WEEK.  SHOWERS AND THUNDERSTORMS WILL
INCREASE ACROSS THE WEST FRIDAY AND SPREAD INTO CENTRAL WYOMING
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL OVER A QUARTER OF
AN INCH...SNOWFALL AMOUNTS...AND ANY STREAMS OR RIVERS RISING
RAPIDLY OR NEAR BANKFULL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 24, 8:56 AM MST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
956 AM MDT MON MAY 24 2010

WYZ001-002-012>015-023>025-250400-
ABSAROKA MOUNTAINS-JACKSON HOLE-SALT RIVER AND WYOMING RANGES-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
956 AM MDT MON MAY 24 2010

A SPRING STORM WILL AFFECT THE AREA THROUGH TUESDAY MORNING.
UNSEASONABLY COOL TEMPERATURES ARE EXPECTED.  WESTERN MOUNTAINS ARE
EXPECTED TO RECEIVE 3 TO 6 INCHES OF ACCUMULATING SNOW.  ISOLATED
AREAS WILL RECEIVE HIGHER AMOUNTS...PARTICULARLY IN THE TETON RANGE.
USE CAUTION WHEN TRAVELING AS MOUNTAIN PASSES COULD BECOME SNOW
PACKED AND SLICK.

DSB

The radar

The Billings radar (KBLX), 156 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Big Horn

When
May 24, 1:45 PM MST to 1:55 PM MST
Where
Big Horn County, 5.78 mi NNE of Otto
Reported by
Public
Coordinates
44.476, -108.221

A small, narrow funnel persisted with little movement west of Greybull. The funnel lasted ten minutes and no damage was reported.

Funnel Cloud, Big Horn

When
May 24, 1:55 PM MST to 2:00 PM MST
Where
Big Horn County, Greybull
Reported by
Law Enforcement
Coordinates
44.500, -108.050

The Big Horn county sheriff's office reported that a deputy in Greybull was witnessing a funnel cloud over town.

Funnel Cloud, Big Horn

When
May 24, 2:30 PM MST to 2:35 PM MST
Where
Big Horn County, 4 mi E of Greybull
Reported by
Public
Coordinates
44.500, -107.969

A funnel cloud was seen by the public moving east. The funnel lasted five minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229253, 229254, 229255.